Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Green Bay, WI

September 20, 2017Portage County, Waupaca County, Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 20, 2017, 7:30 PM CDT for Portage County, Waupaca County, Waushara County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2017, 7:30 PM CDT (00:30 UTC)
Expired
Sep 20, 2017, 8:15 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Portage County, WI, Waupaca County, WI, Waushara County, WI

The radar

The Green Bay radar (KGRB), 84 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS53 KGRB 210030
SVRGRB
WIC097-135-137-210115-
/O.NEW.KGRB.SV.W.0138.170921T0030Z-170921T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
730 PM CDT WED SEP 20 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Portage County in central Wisconsin...
  Waushara County in central Wisconsin...
  Southwestern Waupaca County in northeastern Wisconsin...

* Until 815 PM CDT.

* At 729 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Hartman Creek State Park to 7 miles
  north of Westfield, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Waupaca, Wautoma, Redgranite, Fremont, Hartman Creek State Park,
  Chain O' Lakes-King, Silver Lake, Weyauwega, Pine River and Dakota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4433 8931 4433 8877 4424 8884 4424 8889
      4418 8889 4398 8904 4398 8957
TIME...MOT...LOC 0029Z 262DEG 18KT 4424 8926 4400 8947 

HAIL...1.00IN
WIND...60MPH
 
$$

Kieckbusch
2 follow-up statements
340 
WWUS53 KGRB 210049
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
749 PM CDT WED SEP 20 2017

WIC097-210058-
/O.CAN.KGRB.SV.W.0138.000000T0000Z-170921T0115Z/
Portage WI-
749 PM CDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore the warning has been cancelled.

LAT...LON 4431 8914 4433 8877 4424 8884 4424 8889
      4418 8889 4398 8904 4398 8957
TIME...MOT...LOC 0048Z 248DEG 27KT 4413 8928 

$$

WIC135-137-210115-
/O.CON.KGRB.SV.W.0138.000000T0000Z-170921T0115Z/
Waushara WI-Waupaca WI-
749 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WAUSHARA AND SOUTHWESTERN WAUPACA COUNTIES...

At 748 PM CDT, a severe thunderstorm was located 5 miles 
northwest of Wautoma, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wautoma, Redgranite, Fremont, Silver Lake, Weyauwega, Pine River,
Dakota, Mount Morris, Saxeville and Wild Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4431 8914 4433 8877 4424 8884 4424 8889
      4418 8889 4398 8904 4398 8957
TIME...MOT...LOC 0048Z 248DEG 27KT 4413 8928 

HAIL...1.00IN
WIND...60MPH
 
$$
Kieckbusch
912 
WWUS53 KGRB 210112
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
812 PM CDT WED SEP 20 2017

WIC135-137-210121-
/O.EXP.KGRB.SV.W.0138.000000T0000Z-170921T0115Z/
Waushara WI-Waupaca WI-
812 PM CDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR WAUSHARA AND SOUTHWESTERN
WAUPACA COUNTIES WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However torrential 
rain is still likely with this thunderstorm, and may cause urban and 
small stream flooding.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4431 8914 4433 8877 4424 8884 4424 8889
      4418 8889 4398 8904 4398 8957
TIME...MOT...LOC 0111Z 262DEG 18KT 4414 8913 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:37 PM CDT, 53 minutes earlier.

Area forecast discussion, Sep 20, 6:37 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
637 PM CDT Wed Sep 20 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 253 PM CDT Wed Sep 20 2017

The main forecast concerns include convective trends, the
potential for severe thunderstorms during the late afternoon and
evening, and fog potential late tonight into early Thursday.

Scattered thunderstorms were developing from southwest into
central WI, in an area of increasing moisture convergence just
ahead of a cold front, where SBCAPE was 2000-2500 j/kg, and the
cap was eroding. Low clouds have persisted across the northwest
half of the forecast area, and have held temperatures in the
middle 60s to lower 70s, so instability is much weaker there.
Expect the best severe threat to occur south of Highway 29 and
west of the Lake Michigan shoreline, where temperatures have
warmed into the mid 70s to mid 80s, and dew points were in the
upper 60s. Shear was sufficient for severe thunderstorms, and
possibly a few supercells, with 0-6 km shear of 30-45 kts and
0-3 km SRH of 250-350. The NAM12 seems to have a decent handle
on the situation, and focuses the strongest convection across
central and east central WI between 21z/Wed-03z/Thu.

Convection should taper off across our southeast counties late
tonight, as the cold front exits the region. High pressure
will build into our northwest counties, setting the stage for
widespread fog development over north central and far northeast
WI late tonight into early Thursday. Will have a wide range of
temperatures overnight, with lows from the middle to upper 40s
northwest to the lower to middle 60s southeast.

Lingering fog/low stratus should eventually mix out Thursday
morning. The cold front will shift back north as a warm front,
and should approach central WI later in the afternoon. Models
show CAPE climbing to around 1500 j/kg in the vicinity of the
boundary, so have added some small pops for our southwest
counties. High temperatures should range from the middle 70s
to lower 80s.

.LONG TERM...Thursday Night Through Wednesday
Issued at 253 PM CDT Wed Sep 20 2017

The pattern will be relatively stable across the continental U.S.,
and feature a deep trough over the west, and expansive ridging over
the east.  The medium range models show that the region will be on
the warm side of this pattern through early next week.  Will use a
blend of the ecmwf/gfs.

Thursday night through Saturday...The front will be returning north
as a warm front on Thursday night.  Will have weak instability and
steep mid-level lapse rates along the boundary, so think at least a
slight chance of thunderstorms is warranted over northern WI.  Mid-
level heights will then build across the region for Friday thru
Saturday as the front moves into Lake Superior.  Despite a hot and
humid airmass south of the front, focus for showers/storms will
reside well upstream over the northern Plains. 925mb temps suggest
highs near 90 degrees for both Friday and Saturday.  Heat indices
should peak in the low to mid 90s during the afternoon hours.

Rest of the forecast...Well above normal temperatures will continue
for Sunday and Monday, though temps will probably cool somewhat as
upper level ridging shifts to the east coast.  Will see increasing
chances of showers and storms from west to east on Monday and
Tuesday as a cold front slowly approaches from the west.  More
seasonable temps will return behind the front for next Wednesday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 637 PM CDT Wed Sep 20 2017

Significant shower and thunderstorm activity is
expected along a slow moving cold front moving across eastern
Wisconsin this evening. IFR conditions likely with the activity
with MVFR or VFR further west. Later tonight some fog is possible
across central and northcentral Wisconsin as skies clear. Clouds
and any fog will gradually dissipate Thursday, with good flying
weather expected in the afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 10 PM CDT this evening for WIZ022-
040-050.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......RDM
Hazardous weather outlook, Sep 20, 3:01 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Wed Sep 20 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms across the area through about
midnight. A few severe storms with damaging winds, torrential
rain and hail are possible, especially south of Highway 29 between
4 pm and 10 pm.

Gusty south winds and high waves will bring hazardous swimming
conditions to beaches along Lake Michigan through late this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a small chance of thunderstorms across central Wisconsin
late Thursday afternoon, and much of northern Wisconsin Thursday
night. There is also a chance of storms across the far north
Saturday into Sunday night. These storms are not expected to be
severe.

There is a chance of thunderstorms at times Monday into Tuesday
night, but it is too early to determine if any of these storms
would become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Spotters
are requested to report wind gusts over 40 mph and hail over a
half an inch in diameter.

LMZ521-522-541>543-212015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Winds and waves on the waters of Lake Michigan and Green Bay will
pose a hazard to small craft through late this evening. There is
also a chance of thunderstorms. A few of these storms could
contain strong wind gusts, heavy rainfall and hail this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a small chance of thunderstorms Thursday night north of
Sturgeon Bay, and then across the entire area Monday night
through Tuesday night.

Kieckbusch/MPC

In the hours before

Local storm report, Sep 20, 5:58 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
558 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             ALMOND                  44.26N 89.40W
09/20/2017  E2.00 INCH       PORTAGE            WI   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA

&&

BERSCH
Local storm report, Sep 20, 6:00 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             AMHERST JUNCTION        44.46N 89.30W
09/20/2017  M1.00 INCH       PORTAGE            WI   TRAINED SPOTTER

&&

BERSCH
Special weather statement, Sep 20, 6:19 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
619 PM CDT WED SEP 20 2017

WIZ036-037-045-210015-
Waupaca WI-Waushara WI-Portage WI-
619 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PORTAGE...NORTHWESTERN
WAUSHARA AND WESTERN WAUPACA COUNTIES UNTIL 715 PM CDT...

At 617 PM CDT, Doppler radar was tracking an area of strong
thunderstorms from New Rome to Scandinavia, or 12 miles southeast of
Stevens Point, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.  In addition, heavy rain was occurring with these
storms.  Rainfall amouts of 1 to 3 inches will be possible, which
could produce localized flooding.

Locations impacted include...
Waupaca, Amherst, Plainfield, Chain O' Lakes-King, Hartman Creek
State Park, Lake Wazeecha, Royalton, Manawa, Iola and King.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4424 8960 4425 8968 4435 8973 4438 8973
      4460 8900 4437 8883 4417 8960
TIME...MOT...LOC 2317Z 251DEG 41KT 4434 8945

MPC
Local storm report, Sep 20, 6:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
644 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       PLOVER                  44.45N 89.53W
09/20/2017  M1.05 INCH       PORTAGE            WI   CO-OP OBSERVER

            ONE HOUR TOTAL RAINFALL. ALSO MEASURED A 49 MPH WIND GUST
            AT 511 PM. NO HAIL.

&&

BERSCH
Special weather statement, Sep 20, 7:04 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
704 PM CDT WED SEP 20 2017

WIZ035>038-045-210100-
Waupaca WI-Outagamie WI-Waushara WI-Wood WI-Portage WI-
704 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOOD...SOUTHERN
PORTAGE...WAUSHARA...WAUPACA AND SOUTHWESTERN OUTAGAMIE COUNTIES
UNTIL 800 PM CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms from
Adams to Clintonville , moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.  Additional rainfall amounts of 1 to 2 inches is also
possible.

Locations impacted include...
Waupaca, Wautoma, New London, Amherst, Plainfield, Fremont, Chain O'
Lakes-King, Hartman Creek State Park, Hortonville and Weyauwega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8960 4425 8960 4425 8991 4468 8889
      4468 8886 4433 8859 4424 8883 4424 8889
      4422 8889 4398 8951
TIME...MOT...LOC 0002Z 239DEG 84KT 4460 8870

MPC
Local storm report, Sep 20, 7:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
714 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             4 NNW BLAINE            44.37N 89.33W
09/20/2017  E0.88 INCH       PORTAGE            WI   TRAINED SPOTTER

            NICKEL SIZE HAIL AND HEAVY RAIN. 3.25 TO 3.49 INCHES IN
            THE PAST 2 HOURS.

&&

GENEB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:04 PM CDTSpecial Weather StatementGRBWaupaca, Waushara56 min
Sep 20, 8:01 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Manitowoc, Outagamie, Shawano, Waupaca and 2 more3 hr
Sep 20, 8:04 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Outagamie, Winnebago41 min
Sep 20, 9:03 PM CDTAreal Flood AdvisoryGRBBrown, Kewaunee, Manitowoc3 hr
Sep 20, 10:15 PM CDTDense Fog AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Oneida, Vilas8 hr
Sep 21, 2:40 PM CDTMarine Dense Fog AdvisoryGRB21 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.